46 found
Sort by:
  1. John T. Baldwin (2012). Formalization, Primitive Concepts, and Purity. Review of Symbolic Logic 1 (1):1-42.
    We emphasize the role of the choice of vocabulary in formalization of a mathematical area and remark that this is a particular preoccupation of logicians. We use this framework to discuss Kennedyformalism freenessspatial contents through algebra, of the embedding theorem.
    No categories
    Direct download (7 more)  
     
    My bibliography  
     
    Export citation  
  2. John T. Baldwin & Saharon Shelah (2012). The Stability Spectrum for Classes of Atomic Models. Journal of Mathematical Logic 12 (01):1250001-.
    Direct download (5 more)  
     
    My bibliography  
     
    Export citation  
  3. John T. Baldwin (2009). Categoricity. American Mathematical Society.
    CHAPTER 1 Combinatorial Geometries and Infinitary Logics In this chapter we introduce two of the key concepts that are used throughout the text. ...
    No categories
    Direct download  
     
    My bibliography  
     
    Export citation  
  4. John T. Baldwin, Alexei Kolesnikov & Saharon Shelah (2009). The Amalgamation Spectrum. Journal of Symbolic Logic 74 (3):914-928.
    We study when classes can have the disjoint amalgamation property for a proper initial segment of cardinals. Theorem A For every natural number k, there is a class $K_k $ defined by a sentence in $L_{\omega 1.\omega } $ that has no models of cardinality greater than $ \supset _{k - 1} $ , but $K_k $ has the disjoint amalgamation property on models of cardinality less than or equal to $\mathfrak{N}_{k - 3} $ and has models of cardinality $\mathfrak{N}_{k (...)
    Direct download (4 more)  
     
    My bibliography  
     
    Export citation  
  5. John T. Baldwin & Saharon Shelah (2008). Examples of Non-Locality. Journal of Symbolic Logic 73 (3):765-782.
    We use κ-free but not Whitehead Abelian groups to constructElementary Classes (AEC) which satisfy the amalgamation property but fail various conditions on the locality of Galois-types. We introduce the notion that an AEC admits intersections. We conclude that for AEC which admit intersections, the amalgamation property can have no positive effect on locality: there is a transformation of AEC's which preserves non-locality but takes any AEC which admits intersections to one with amalgamation. More specifically we have: Theorem 5.3. There is (...)
    Direct download (5 more)  
     
    My bibliography  
     
    Export citation  
  6. John T. Baldwin (2007). The Vaught Conjecture: Do Uncountable Models Count? Notre Dame Journal of Formal Logic 48 (1):79-92.
    We give a model theoretic proof, replacing admissible set theory by the Lopez-Escobar theorem, of Makkai's theorem: Every counterexample to Vaught's Conjecture has an uncountable model which realizes only countably many ℒ$_{ω₁,ω}$-types. The following result is new. Theorem: If a first-order theory is a counterexample to the Vaught Conjecture then it has 2\sp ℵ₁ models of cardinality ℵ₁.
    Direct download (5 more)  
     
    My bibliography  
     
    Export citation  
  7. John T. Baldwin, Paul C. Eklof & Jan Trlifaj (2007). As an Abstract Elementary Class. Annals of Pure and Applied Logic 149 (1):25-39.
    Direct download (3 more)  
     
    My bibliography  
     
    Export citation  
  8. John T. Baldwin (2006). The Metamathematics of Random Graphs. Annals of Pure and Applied Logic 143 (1):20-28.
    Direct download (3 more)  
     
    My bibliography  
     
    Export citation  
  9. John T. Baldwin & Olivier Lessmann (2006). Uncountable Categoricity of Local Abstract Elementary Classes with Amalgamation. Annals of Pure and Applied Logic 143 (1):29-42.
    Direct download (3 more)  
     
    My bibliography  
     
    Export citation  
  10. Bektur Baizhanov, John T. Baldwin & Saharon Shelah (2005). Subsets of Superstable Structures Are Weakly Benign. Journal of Symbolic Logic 70 (1):142 - 150.
    Direct download (4 more)  
     
    My bibliography  
     
    Export citation  
  11. Bektur Baizhanov & John T. Baldwin (2004). Local Homogeneity. Journal of Symbolic Logic 69 (4):1243 - 1260.
    We study the expansion of stable structures by adding predicates for arbitrary subsets. Generalizing work of Poizat-Bouscaren on the one hand and Baldwin-Benedikt-Casanovas-Ziegler on the other we provide a sufficient condition (Theorem 4.7) for such an expansion to be stable. This generalization weakens the original definitions in two ways: dealing with arbitrary subsets rather than just submodels and removing the 'small' or 'belles paires' hypothesis. We use this generalization to characterize in terms of pairs, the 'triviality' of the geometry on (...)
    Direct download (4 more)  
     
    My bibliography  
     
    Export citation  
  12. John T. Baldwin (2004). Notes on Quasiminimality and Excellence. Bulletin of Symbolic Logic 10 (3):334-366.
    This paper ties together much of the model theory of the last 50 years. Shelah's attempts to generalize the Morley theorem beyond first order logic led to the notion of excellence, which is a key to the structure theory of uncountable models. The notion of Abstract Elementary Class arose naturally in attempting to prove the categoricity theorem for L ω 1 ,ω (Q). More recently, Zilber has attempted to identify canonical mathematical structures as those whose theory (in an appropriate logic) (...)
    Direct download (7 more)  
     
    My bibliography  
     
    Export citation  
  13. John T. Baldwin (2004). Problems in Set Theory, Mathematical Logic, and the Theory of Algorithms. Bulletin of Symbolic Logic 10 (2):222-223.
    No categories
    Direct download  
     
    My bibliography  
     
    Export citation  
  14. John T. Baldwin & Kitty Holland (2004). Constructing Ω-Stable Structures: Model Completeness. Annals of Pure and Applied Logic 125 (1-3):159-172.
    Direct download (3 more)  
     
    My bibliography  
     
    Export citation  
  15. John T. Baldwin (2003). Expansions of Geometries. Journal of Symbolic Logic 68 (3):803-827.
    For $n < \omega$ , expand the structure (n, S, I, F) (with S the successor relation, I, F as the initial and final element) by forming graphs with edge probability n-α for irrational α, with $0 < \alpha < 1$ . The sentences in the expanded language, which have limit probability 1, form a complete and stable theory.
    Direct download (7 more)  
     
    My bibliography  
     
    Export citation  
  16. John T. Baldwin & Kitty Holland (2003). Constructing Ω-Stable Structures: Rank K-Fields. Notre Dame Journal of Formal Logic 44 (3):139-147.
    Theorem: For every k, there is an expansion of the theory of algebraically closed fields (of any fixed characteristic) which is almost strongly minimal with Morley rank k.
    Direct download (7 more)  
     
    My bibliography  
     
    Export citation  
  17. John T. Baldwin & Saharon Shelah (2001). Model Companions of for Stable T. Notre Dame Journal of Formal Logic 42 (3):129-142.
    We introduce the notion T does not omit obstructions. If a stable theory does not admit obstructions then it does not have the finite cover property (nfcp). For any theory T, form a new theory by adding a new unary function symbol and axioms asserting it is an automorphism. The main result of the paper asserts the following: If T is a stable theory, T does not admit obstructions if and only if has a model companion. The proof involves some (...)
    Direct download (5 more)  
     
    My bibliography  
     
    Export citation  
  18. John T. Baldwin & Saharon Shelah (2001). Model Companions of $T_{\Rm Aut}$ for Stable T. Notre Dame Journal of Formal Logic 42 (3):129-142.
    Direct download (2 more)  
     
    My bibliography  
     
    Export citation  
  19. John T. Baldwin & Kitty Holland (2000). Constructing Ω-Stable Structures: Rank 2 Fields. Journal of Symbolic Logic 65 (1):371-391.
    We provide a general framework for studying the expansion of strongly minimal sets by adding additional relations in the style of Hrushovski. We introduce a notion of separation of quantifiers which is a condition on the class of expansions of finitely generated models for the expanded theory to have a countable ω-saturated model. We apply these results to construct for each sufficiently fast growing finite-to-one function μ from 'primitive extensions' to the natural numbers a theory T μ of an expansion (...)
    Direct download (11 more)  
     
    My bibliography  
     
    Export citation  
  20. Roman D. Aref'ev, John T. Baldwin & Marco Mazzucco (1999). Classification of Δ-Invariant Amalgamation Classes. Journal of Symbolic Logic 64 (4):1743-1750.
    Direct download (7 more)  
     
    My bibliography  
     
    Export citation  
  21. John T. Baldwin, Rami Grossberg & Saharon Shelah (1999). Transfering Saturation, the Finite Cover Property, and Stability. Journal of Symbolic Logic 64 (2):678-684.
    $\underline{\text{Saturation is} (\mu, \kappa)-\text{transferable in} T}$ if and only if there is an expansion T 1 of T with ∣ T 1 ∣ = ∣ T ∣ such that if M is a μ-saturated model of T 1 and ∣ M ∣ ≥ κ then the reduct M ∣ L(T) is κ-saturated. We characterize theories which are superstable without f.c.p., or without f.c.p. as, respectively those where saturation is (ℵ 0 , λ)- transferable or (κ (T), λ)-transferable for all λ. (...)
    Direct download (6 more)  
     
    My bibliography  
     
    Export citation  
  22. John T. Baldwin & Saharon Shelah (1998). DOP and FCP in Generic Structures. Journal of Symbolic Logic 63 (2):427-438.
  23. John T. Baldwin & Niandong Shi (1996). Stable Generic Structures. Annals of Pure and Applied Logic 79 (1):1-35.
    Direct download (3 more)  
     
    My bibliography  
     
    Export citation  
  24. John T. Baldwin & Masanori Itai (1995). E-mail: marat@ niimm. kazan. su. Bulletin of Symbolic Logic 1 (1).
    Translate to English
    | Direct download  
     
    My bibliography  
     
    Export citation  
  25. John T. Baldwin & Masanori Itai (1994). K‐Generic Projective Planes Have Morley Rank Two or Infinity. Mathematical Logic Quarterly 40 (2):143-152.
    No categories
    Direct download (5 more)  
     
    My bibliography  
     
    Export citation  
  26. John T. Baldwin (1993). Preface. Annals of Pure and Applied Logic 62 (2):81.
    Direct download (2 more)  
     
    My bibliography  
     
    Export citation  
  27. John T. Baldwin & Annalisa Marcja (1993). A Selection of Papers Presented at the" Stability in Model Theory III" Conference. Annals of Pure and Applied Logic 62 (2).
     
    My bibliography  
     
    Export citation  
  28. John T. Baldwin (1990). The Spectrum of Resplendency. Journal of Symbolic Logic 55 (2):626-636.
    Let T be a complete countable first order theory and λ an uncountable cardinal. Theorem 1. If T is not superstable, T has 2 λ resplendent models of power λ. Theorem 2. If T is strictly superstable, then T has at least $\min(2^\lambda,\beth_2)$ resplendent models of power λ. Theorem 3. If T is not superstable or is small and strictly superstable, then every resplendent homogeneous model of T is saturated. Theorem 4 (with Knight). For each μ ∈ ω ∪ {ω, (...)
    Direct download (6 more)  
     
    My bibliography  
     
    Export citation  
  29. John T. Baldwin (1989). Diverse Classes. Journal of Symbolic Logic 54 (3):875-893.
    Let $\mathbf{I}(\mu,K)$ denote the number of nonisomorphic models of power $\mu$ and $\mathbf{IE}(\mu,K)$ the number of nonmutually embeddable models. We define in this paper the notion of a diverse class and use it to prove a number of results. The major result is Theorem B: For any diverse class $K$ and $\mu$ greater than the cardinality of the language of $K$, $\mathbf{IE}(\mu,K) \geq \min(2^\mu,\beth_2).$ From it we deduce both an old result of Shelah, Theorem C: If $T$ is countable and (...)
    Direct download (6 more)  
     
    My bibliography  
     
    Export citation  
  30. John T. Baldwin & Annalisa Marcja (1989). Preface. Annals of Pure and Applied Logic 45 (2):103.
    Direct download (2 more)  
     
    My bibliography  
     
    Export citation  
  31. G. Ahlbrandt & John T. Baldwin (1988). Categoricity and Generalized Model Completeness. Archive for Mathematical Logic 27 (1):1-4.
    No categories
    Direct download (4 more)  
     
    My bibliography  
     
    Export citation  
  32. John T. Baldwin & Leo Harrington (1987). Trivial Pursuit: Remarks on the Main Gap. Annals of Pure and Applied Logic 34 (3):209-230.
    Direct download (2 more)  
     
    My bibliography  
     
    Export citation  
  33. John T. Baldwin (1986). Review: Saharon Shelah, There Are Just Four Second-Order Quantifiers. [REVIEW] Journal of Symbolic Logic 51 (1):234-234.
    Direct download (2 more)  
     
    My bibliography  
     
    Export citation  
  34. John T. Baldwin (1984). First-Order Theories of Abstract Dependence Relations. Annals of Pure and Applied Logic 26 (3):215-243.
    Direct download (2 more)  
     
    My bibliography  
     
    Export citation  
  35. John T. Baldwin (1982). Review: H. J. Keisler, A. Robinson, Selected Papers of Abraham Robinson.: Model Theory and Algebra. [REVIEW] Journal of Symbolic Logic 47 (1):197-203.
    Direct download  
     
    My bibliography  
     
    Export citation  
  36. John T. Baldwin & Douglas E. Miller (1982). Some Contributions to Definability Theory for Languages with Generalized Quantifiers. Journal of Symbolic Logic 47 (3):572-586.
    Direct download (6 more)  
     
    My bibliography  
     
    Export citation  
  37. John T. Baldwin & David W. Keuker (1981). Algebraically Prime Models. Annals of Mathematical Logic 20 (3):289-330.
    No categories
    Direct download (2 more)  
     
    My bibliography  
     
    Export citation  
  38. Daniel Halpern, William Tait & John T. Baldwin (1981). Meeting of the Association for Symbolic Logic: Biloxi, 1979. Journal of Symbolic Logic 46 (1):191-198.
    Direct download (6 more)  
     
    My bibliography  
     
    Export citation  
  39. John T. Baldwin (1979). Review: Jane Bridge, Begining Model Theory. The Completeness Theorem and Some Consequences. [REVIEW] Journal of Symbolic Logic 44 (2):283-283.
    Direct download  
     
    My bibliography  
     
    Export citation  
  40. John T. Baldwin (1979). Stability Theory and Algebra. Journal of Symbolic Logic 44 (4):599-608.
    Direct download (6 more)  
     
    My bibliography  
     
    Export citation  
  41. John T. Baldwin (1978). Some EC∑ Classes of Rings. Mathematical Logic Quarterly 24 (31‐36):489-492.
    No categories
    Direct download (3 more)  
     
    My bibliography  
     
    Export citation  
  42. John T. Baldwin & Joel Berman (1977). A Model Theoretic Approach to Malcev Conditions. Journal of Symbolic Logic 42 (2):277-288.
  43. John T. Baldwin (1973). Review: John W. Rosenthal, A New Proof of a Theorem of Shelah. [REVIEW] Journal of Symbolic Logic 38 (4):649-649.
    Direct download  
     
    My bibliography  
     
    Export citation  
  44. John T. Baldwin (1973). Review: S. Shelah, Stable Theories; Saharon Shelah, Stability, the F.C.P., and Superstability; Model Theoretic Properties of Formulas in First Order Theory. [REVIEW] Journal of Symbolic Logic 38 (4):648-649.
    Direct download  
     
    My bibliography  
     
    Export citation  
  45. John T. Baldwin (1972). Almost Strongly Minimal Theories. I. Journal of Symbolic Logic 37 (3):487-493.
    Direct download (8 more)  
     
    My bibliography  
     
    Export citation  
  46. John T. Baldwin (1972). Almost Strongly Minimal Theories. II. Journal of Symbolic Logic 37 (4):657-660.
    Direct download (7 more)  
     
    My bibliography  
     
    Export citation